No medicine is completely without side-effects. No matter how organic, how natural, how “herbal”, how supposedly safe a medicine is, there is always the possibility of an adverse effect because each patient is different and can show a reaction to the drug which has not been seen in the general population. We call this an “idiosyncratic reaction”.
When prescribing morphine to patients (Please note that the discussion applies to all opioids in general. The following are the opioids available in the Philippines: Tramadol, oxycodone, codeine, fentanyl), I always take time to explain the potential side-effects that the patient may encounter. The idea behind this is that I found that it lessens patient’s anxiety and prepares them to deal with the situation. This has also lessened their unnecessary trip to the clinic or emergency department.
Constipation is the most common side effect of opioids. There is no particular dose when this will occur. As a rule, I prescribe medicines to prevent this especially when I am giving Morphine or Oxycodone. With Tramadol, I do not immediately ask the patient to take a laxative but advise the patient to observe for its occurrence and let me know immediately.
Constipation is more severe and more difficult to manage among elderly patients. It is easier to prevent constipation than treat it. I also advise patients to increase the fiber in their diet. A corollary of constipation is urinary retention. Patients experiencing difficulty in urinating especially for those patients who have prostate enlargement.
Nausea and Vomiting
It is very important to inform patients that these can potentially occur. Many patients stop taking their medicines when they experience these effects and sometimes say that they felt better before taking the medicines. They feel traumatized and we lose the opportunity to provide relief and comfort. Patients should also know that these effects may wane after a few days. Anti-emetics (medicines to prevent vomiting) can be given during the first few days of taking the opioids.
Sedation, Drowsiness and Dizziness
These effects are also very common among elderly patients. Similar to nausea and vomiting, these effects may also wane over time. We avoid giving long acting preparations such as “sustained-release” or “controlled-release” preparations so that we can easily withdraw or adjust the dose.
When you notice that the patient is overly drowsy or overly sedated, inform your doctor so that he can adjust the medication. This is not necessarily an indication to completely withdraw the medicine especially when it is needed.
When going through medical literature, respiratory depression is stated as a very prominent adverse effect of opioids. This is one of the reasons why a lot of healthcare professionals are reluctant to prescribe opioids. However, I have not experienced a patient who is in legitimate pain and taking opioids who has experienced this side effect. It is still prudent to watch out for this adverse effect especially for patients who have lung problems (emphysema, bronchitis, asthma) but it is not a sufficient reason for withholding treatment.